Colorado, 2008

Hail and Damaging Winds in Colorado, May 21, 2008

May 21, 2008 · NWS BOU · 16 events in 4 counties and zones

Severe thunderstorm brought large hail and damaging winds to the Northeast Plains of Colorado. Large hail up to one inch in diameter was observed in Washington County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorm brought large hail and damaging winds to the Northeast Plains of Colorado. Large hail up to one inch in diameter was observed in Washington County. Strong thunderstorm winds to around 75 mph also caused damage. In Logan County, trees and power lines were downed. In Morgan County, one person was injured when a carport collapsed. In Phillips County, an irrigation sprinkler was overturned, and a 3-ton grain feeder was moved from the pasture to a nearby barn.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 21, 1:30 PM MST, 2 hours 15 minutes earlier.

Area forecast discussion, May 21, 1:30 PM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
230 PM MDT WED MAY 21 2008

.SHORT TERM...FOR TNGT...A STRONG SWLY FLOW ALOFT WILL REMAIN OVER
THE REGION AS AN UPPER LOW DROPS INTO UT.  BOTH MDLS SHOW SOME
PERSISTENT UPWARD QG OMEGA AOA 700 MB OVERNIGHT...SO SOME SHOWER
ACTIVITY SHUD PERSIST AFTER MIDNIGHT.  AT THE SFC GUSTY SSELY WINDS
HAVE DEVELOPED EARLY THIS AFTN OVER THE SRN HALF OF THE METRO AREA.
ALONG AND NORTH OF THIS DRY LINE THE POTENTIAL FOR SEVERE
THUNDERSTORM STILL EXISTS.  INTERACTIVE SOUNDINGS INDICATE CAPES
AROUND 2300 J/KG ALONG AND NORTH OF THE DRYLINE LATE THIS
AFTN...WITH SOME WEAK CIN PRESENT AS WELL.  INCRG SELY FLOW AT THE
SFC AND STG SWLY FLOW ALF CONTINUE TO INDICATE A VERY GOOD SHEAR
PROFILE. THE LINE APPEARS TO STRETCH FM JUST SOUTH OF GREELEY TO
LAST CHANCE TO LIMON.  WL MENTION SOME ISOLD SVR IN THE NORTHEAST
PLAINS THIS EVENING.  OVERNIGHT...SELY FLOW CONTINUES TO ENHANCE
WITH PLENTY OF LOW LEVEL MOISTURE DVLPG NORTH OF A LINE FROM LIMON
TO BOULDER.  WITH THE SFC LOW IN PLACE SOME OF THIS IS PROGGED TO
WRAP AROUND AND MOVE INTO THE METRO AREA.  AS A RESULT WL GO WITH
MNLY SCT POPS ACRS THE CWFA TGNT.

ON THURSDAY...A STG SLY FLOW WL CONTINUE OVER NERN CO AS THE UPPER
LOW SPINS OVER UTAH.  A DRIER AMS IS PROGGED TO DVLP OVER THE SRN
HALF OF THE CWFA BY THURSDAY AFTN WITH DRY LINE PUSHING THE THETA-E
MSTR FURTHER N.  GRIDS ALREADY FAVOR HIGHER POPS ALONG THE NRN
BORDER SO ONLY MINOR ADJUSTMENTS EXPECTED.  AMS WL BE COOLER WITH
SOME LINGERING SHOWERS IN THE MRNG.  BEST POTENTIAL FOR SVR
THUNDERSTORMS WL BE OVER THE NERN CORNER OF THE STATE THU AFTN.  STG
SE WINDS OVER THE PLAINS THROUGH MUCH OF THE DAY. WL MENTION GUSTS
TO 50 MPH BUT HOLD OFF ON ANY HIGHLIGHTS AT THIS TIME.

.LONG TERM...LARGE UPPER LEVEL CLOSED LOW WILL BE CENTERED OVER THE
GREAT BASIN TO START OFF THIS PERIOD ON THURSDAY EVENING. THE TROUGH
WILL OPEN UP SOME THIS WEEKEND BEFORE IT RETROGRADES WEST OVER THE
WEST COAST EARLY NEXT WEEK. THIS PATTERN WILL RESULT IN A SOUTHWEST
FLOW ALOFT THROUGH THE ENTIRE PERIOD. MODELS ARE IN FAIRLY GOOD
AGREEMENT WITH THESE LARGE SCALE FEATURES. WHEN IT COMES TO THE
SMALLER DETAILS WITH THE SURFACE PATTERN...THE MODELS SHOW
DISCREPANCIES.

THE MAIN FACTOR IN DETERMINING THUNDERSTORM DEVELOPMENT ACROSS THE
PLAINS OF NORTHEASTERN COLORADO WILL BE A DRYLINE THAT WILL MEANDER
BACK FORTH. BY THURSDAY EVENING...THIS DRYLINE IS EXPECTED TO BE
NEAR THE WYOMING-COLORADO BORDER. EXPECT MOST OF THE ACTIVITY TO BE
ALONG AND NORTH OF THE DRYLINE. THIS TREND OF STORMS FIRING NORTH OF
THE DRYLINE WILL CONTINUE THROUGH THE WEEKEND AND INTO NEXT. SOUTH
OF THE DRYLINE SOUTHERLY WINDS WILL BE STRONG AND DEW POINT WILL
FALL IN THE 20S. THE BIG UNCERTAINTY IN THE FORECAST IS THE POSITION
OF THE DRYLINE. THEREFORE...WILL BROADBRUSH LOW POPS THROUGH OUT THE
FORECAST PERIOD BECAUSE OF THIS UNCERTAINTY. WILL SEE A BETTER
CHANCE FOR SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS AS IT WILL BE
CLOSER TO THE UPPER LEVEL LOW AND THE ASSOCIATED LIFT AND
INSTABILITY. TEMPERATURES FOR THE WEEKEND AND EARLY NEXT WEEK WILL
BE NEAR NORMAL TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION...GSTY SSELY WINDS THIS EVENING...WITH ISOLD TSTMS
EXPECTED TO DVLP AFT 22Z.  STG/SVR TSTMS PSBL ALONG A DRY LINE THAT
HAS PUSHED NORTH OF THE AIRPORT.  WITH SFC LOW IN THE VICINITY LOW
LVL MSTR OVER THE NERN PLAINS MAY WRAP AROUND THE LOW AND INTO THE
METRO AREA OVERNIGHT.  SOME LINGERING RAIN SHOWERS ARE PSBL AFTER
06Z.  CONDITIONS SHUD BE VFR TIL AFT 06Z...WITH OCNL MVFR CONDITIONS
THEREAFTER DUE TO LOW CLDS.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

COOPER/MEIER
Hazardous weather outlook, May 21, 9:52 AM MST, 5 hours 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1052 AM MDT WED MAY 21 2008

COZ030>051-221200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1052 AM MDT WED MAY 21 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL TROUGH WILL DEVELOP OVER THE GREAT BASIN WITH
SURFACE LOW PRESSURE INTENSIFYING NEAR THE FOOTHILLS THIS AFTERNOON.
AS A RESULT A DRY LINE WILL FORM EAST OF THE URBAN CORRIDOR AND
BECOME A FOCUS FOR THUNDERSTORM DEVELOPMENT LATE THIS AFTERNOON INTO
THE EVENING HOURS.  SOME OF THE THUNDERSTORMS MAY BECOME SEVERE WITH
LARGE HAIL...DAMAGING WINDS AND POSSIBLY AN ISOLATED TORNADO OR
TWO.  THE GREATEST THREAT FOR SEVERE WEATHER WILL BE OVER THE
NORTHEAST PLAINS MAINLY EAST OF A GREELEY TO BYERS LINE.

CLOSER TO THE FOOTHILLS THERE WILL BE A CHANCE OF THUNDERSTORMS FROM
LATE THIS AFTERNOON INTO THE EVENING HOURS WITH GUSTY WINDS AND
SMALL HAIL POSSIBLE.  SOME SHOWERS MAY LINGER PAST MIDNIGHT.  IN THE
MOUNTAINS SCATTERED SHOWERS AND A FEW THUNDERSTORMS WILL DEVELOP
MAINLY TONIGHT WITH THE SNOW LEVEL LOWERING TO AROUND 10000 FEET
AFTER MIDNIGHT.  MEANWHILE SOUTH TO SOUTHEAST WINDS OF 20 TO 30 MPH
WITH A FEW GUSTS TO 45 MPH WILL DEVELOP OVER THE NORTHEAST PLAINS BY
THIS AFTERNOON AND CONTINUE INTO THE EVENING HOURS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE OF LATE AFTERNOON AND EVENING THUNDERSTORMS
ACROSS THE ENTIRE AREA EACH DAY.  A FEW THUNDERSTORMS ON THE
NORTHEAST PLAINS MAY BECOME SEVERE.  A SLOW MOVING UPPER LEVEL LOW
OVER THE GREAT BASIN WILL COMBINE WITH A SURFACE LOW OVER EASTERN
COLORADO TO PRODUCE THE NECESSARY CONDITIONS FOR SHOWERS AND
THUNDERSTORMS TO DEVELOP.  ALTHOUGH IT IS DIFFICULT TO TELL HOW
WIDESPREAD THE SHOWER ACTIVITY WILL BE ON ANY PARTICULAR DAY...AREAS
TO THE NORTH AND EAST OF A FORT MORGAN TO LIMON LINE WILL HAVE THE
BETTER CHANCES OF SEEING THUNDERSTORM ACTIVITY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE NORTHEAST PLAINS AFTER 3
PM THIS AFTERNOON.

COOPER/MEIER

The radar

The Denver radar (KFTG), 121 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

12 thunderstorm wind, 4 hail. Local standard time, as filed.

Thunderstorm Wind, Washington

When
May 21, 3:45 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.160, -103.210

Thunderstorm Wind, Logan

When
May 21, 3:47 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
57 kt (66 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.680, -102.840

Hail, Washington

When
May 21, 4:00 PM MST
Where
Washington County, 5.06 mi NE of Otis Stansfield Arpt
Measured
0.75 in hail
Reported by
Public
Coordinates
40.230, -102.850

Hail, Washington

When
May 21, 4:16 PM MST
Where
Washington County, 5.55 mi NE of Otis Stansfield Arpt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.240, -102.850

Hail, Washington

When
May 21, 4:30 PM MST
Where
Washington County, 12.03 mi NNE of Otis Stansfield Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
40.340, -102.830

Thunderstorm Wind, Morgan

When
May 21, 4:30 PM MST
Where
Morgan County, 2.32 mi SSW of Balzac
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.390, -103.470

Thunderstorm Wind, Logan

When
May 21, 4:40 PM MST
Where
Logan County, 7.62 mi S of Fleming
Measured
53 kt (61 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.570, -102.820

Thunderstorm Wind, Logan

When
May 21, 5:00 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
65 kt (75 mph) estimated gust
Reported by
County Official
Coordinates
40.650, -103.210

Outflow winds from a severe thunderstorm knocked downed a tree and downed power lines.

Hail, Logan

When
May 21, 5:22 PM MST
Where
Logan County, 13.78 mi SSW of Dailey
Measured
0.88 in hail
Reported by
Public
Coordinates
40.460, -102.800

Thunderstorm Wind, Morgan

When
May 21, 5:30 PM MST
Where
Morgan County, 17.06 mi SSE of Lodi
Measured
60 kt (69 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
Trained Spotter
Coordinates
40.020, -103.500

Thunderstorm winds knocked down a carport and injured one person.

Thunderstorm Wind, Phillips

When
May 21, 5:30 PM MST
Where
Phillips County, 5.5 mi SSE of Amherst
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.610, -102.120

A severe thunderstorm overturned an irrigation sprinkler. In addition, a 3-ton grain feeder was moved from the pasture to a barn.

Thunderstorm Wind, Logan

When
May 21, 5:30 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
52 kt (60 mph) estimated gust
Reported by
Amateur Radio
Coordinates
40.860, -102.800

Thunderstorm Wind, Logan

When
May 21, 6:00 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.860, -102.800

Thunderstorm Wind, Washington

When
May 21, 6:35 PM MST
Where
Washington County, 0.87 mi SW of Akron
Measured
56 kt (64 mph) estimated gust
Reported by
ASOS
Coordinates
40.160, -103.210

Thunderstorm Wind, Logan

When
May 21, 7:16 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
57 kt (66 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -103.210

Thunderstorm Wind, Logan

When
May 21, 7:55 PM MST
Where
Logan County, 1.48 mi NNW of Sterling
Measured
55 kt (63 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -103.210

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 93828, 93829, 93820, 93821, 93822, 93830, 93831, 93824, 93823, 93825, 93827, 93832, 93833, 93834, 93835, 93836.